Virginia, 2013

Excessive Heat and Heat in Virginia, July 19, 2013

July 19, 2013 · NWS LWX · 10 events in 10 counties and zones

High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located over much of the eastern United States for a consecutive day and light southerly flow persisted all week which led to above normal temperatures and dew points in the mid 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 9:47 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 19, 9:47 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 AM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE IS POSITIONED OFF THE SOUTH CAROLINA COAST. A COLD
FRONT OVER WISCONSIN WILL APPROACH THE MID ATLANTIC STATES
SATURDAY NIGHT BEFORE STALLING DURING THE FIRST PAST OF NEW WEEK.
ANOTHER COLD FRONT MAY MOVE THROUGH THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

CURRENT FCST ON TRACK. DMH ALREADY RECORDING A HEAT INDEX OF 105.
LK YDA SOME OF THE NON-NWS MAINTAINED OBS SITES ARE PROVIDING
QUSTNBL DWPT READINGS...HENCE HEAT INDEX VALUES THAT ARE TOO HIGH.
BUT HEAT WARNING FOR THE CITIES/ADVSRY FOR RGNS E OF THE MTNS
LOOKS GOOD THRU MID EVE.

LK YDA THE AFTN WL POSSESS HIGH CAPE/LOW SHEAR. RW OVR THE MTNS ARE
PSBL AFTR NOON...BCMG ELECTRIFIED SHORTLY THEREAFTER. SVR THREAT
RMNS LOW - STORMS WL HV PTNL TO PRODUCE A QUICK DOWNBURST B4 DISSIPATING.

ANY CONVECTION WILL DISSIPATE OVERNIGHT...BUT IT WILL REMAIN WARM
AND QUITE HUMID. MIN TEMPS WILL RANGE FROM THE 60S IN THE
ALLEGHENY HIGHLANDS TO THE MIDDLE 70S ACROSS MOST AREAS EAST OF
THE BLUE RIDGE MOUNTAINS. MIN TEMPS WILL HOLD IN THE LOWER AND
MIDDLE 80S FOR DOWNTOWN WASHINGTON AND BALTIMORE. PATCHY FOG IS
EXPECTED OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...

THE UPPER-LEVEL RIDGE WILL CONTINUE TO WEAKEN SATURDAY WHILE A COLD
FRONT APPROACHES FROM THE NORTH. THE COLD FRONT SHOULD REMAIN TO
OUR NORTH DURING THE DAY...ALLOWING FOR MORE HOT AND HUMID
CONDITIONS. MAX TEMPS WILL BE ONLY A FEW DEGREES COOLER COMPARED
TO FRIDAY...RANGING FROM THE LOWER 80S IN THE MOUNTAINS TO THE MID
AND UPPER 90S NEAR WASHINGTON AND BALTIMORE. DEWPOINTS MAY NOT BE
QUITE AS HIGH AS FRIDAY...DUE TO A DOWNSLOPING WEST-SOUTHWEST
FLOW...BUT THEY SHOULD BE HIGH ENOUGH FOR HEAT INDICES TO REACH
OVER 100 DEGREES FOR MANY LOCATIONS EAST OF THE BLUE RIDGE
MOUNTAINS. A HEAT ADVISORY MAY BE NEEDED FOR THE URBAN AREAS FROM
FREDERICKSBURG TO BALTIMORE...INCLUDING WASHINGTON DC.

THE HEAT AND HUMIDITY WILL LEAD TO AN UNSTABLE ATMOSPHERE. DESPITE
THE COLD FRONT REMAINING TO THE NORTH...A SURFACE TROUGH ALONG WITH
LOWER 500MB HEIGHTS SHOULD BE ENOUGH FOR SCATTERED THUNDERSTORMS TO
DEVELOP. SHEAR PROFILES WILL INCREASE A BIT...BUT STILL REMAIN
RATHER WEAK. HOWEVER...THE INSTABILITY SHOULD BE ENOUGH FOR A FEW
THUNDERSTORMS TO BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL
SLOWLY DROP INTO THE AREA SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS
MAY BECOME MORE WIDESPREAD SATURDAY EVENING AS LIFTING FROM THE COLD
FRONT COMBINES WITH LIFT FROM THE SURFACE TROUGH. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL REMAIN OVER THE REGION
LATE SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE...BUT CONVECTION SHOULD NOT BE AS WIDESPREAD DUE TO THE
LOSS OF DAYTIME HEATING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
CDFNT WL MAKE IT INTO...BUT NOT THRU...CWFA BY SUN. SINCE SFC BNDRY
WL BE STRETCHED PARALLEL TO UPR FLOW...HVG A HARD TIME ACCEPTING A
FROPA WL TAKE PLACE-- NOT ONLY IS IT IN CONFLICT W/ CLIMO...BUT ALSO
LTST GDNC RUNS CASTING DOUBT AS WELL. WHAT DOES SEEM LKLY IS THAT AS
THE H5 DISTURBANCE TRACKS ACRS QUE...SFC HIPRES WL ENGULF THE ERN
GRTLKS/NEW ENGLAND. THE SRN FRINGE OF THAT SOMEWHAT DRIER AMS WL
FILTER INTO /OR TWD/ THE PTMC HIGHLANDS AND NRN MD. THERE WL STILL
BE A BAROCLINIC ZN ACRS CWFA...AS LWR 70S DEWPTS WL STILL RESIDE
ACRS THE CENTRAL FOOTHILLS/PIEDMONT AND SRN MD. THUS...THE DAYTIME
HEATING SHUD INITIATE ANOTHER ROUND OF CNVCTN. WL BE EMPHASIZING THE
AFTN-EVNG HRS. SINCE SHEAR DOESNT SEEM THAT GREAT...AND BEST INSTBY
WL RESIDE S OF THE AREA...AM NOT XPCTG SVR STORMS.

H8 TEMPS DO DROP 2-4 DEGC FM SAT...SO AM XPCTG A SLGTLY COOLER DAY
ON SUN. A CLOUDIER ENVIRONMENT WL ASSIST THAT TOO...ALTHO THINK
THERE WL BE AT LEAST SOME SUNSHN. MOS REASONABLY CLUSTERED...BUT
BIAS COR GRIDS SUGGESTING MOS STILL TOO HIGH. WL SIDE W/ OP GDNC
CONSIDERING SAT MAXT FCST.

THE BNDRY DOESNT REALLY GO TOO FAR THRU MIDWEEK. GDNC SUGGESTING
THAT AN AREA OF LOPRES WL TRACK ALONG IT /ACRS CWFA/ MON INTO
TUE...AND THEN THE WHOLE THING WL WAVER NWD AGN WED INTO THU.
THUS...HUMIDITY LVLS WL REMAIN ELEVATED AND MIN-T WL BE AOA 70F E OF
THE BLURDG THRU THE WK. W OF THE RDG...MID-UPR 60S WL BE COMMON. WL
HV A CPL DAYS OF MAXT MID-UPR 80S BEFORE THE 90S /OR AT LEAST ARND
90/ WL RETURN. WITH SFC CNVGNC AND AN UNSTBL AMS HV TO CONSIDER
DAILY...MAINLY DIURNAL...TSRA. ASIDE FM INVOF LOW MON...WL KEEP POPS
AT CHC.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL.

PATCHY FOG/BR MAY CAUSE MVFR/IFR CONDITIONS LATE TONIGHT INTO EARLY
SATURDAY. THUNDERSTORMS MAY BECOME WIDESPREAD LATE SATURDAY AS A
COLD FRONT SLOWLY DROPS INTO THE AREA. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

CDFNT WL REMAIN STRETCHED ACRS TERMINALS SUN. OCNL FLGT RESTRICTIONS
SUN INTO MON INVOF TSRA.

&&

.MARINE...
THIS AFTN WIND GUSTS WILL BE CLOSE TO SCA CRITERIA OVER THE MIDDLE
PORTION OF THE BAY AND LOWER TIDAL POTOMAC RIVER. HOWEVER...GUSTS
ARE CAPPED AROUND 15 KNOTS FOR NOW DUE TO THE RELATIVELY COOLER
WATERS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL THAT COULD REDUCE VSBYS BRIEFLY.

SOUTHERLY WINDS WILL CHANNEL UP THE BAY AND LOWER TIDAL POTOMAC
RIVER TONIGHT THROUGH SATURDAY. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE MARYLAND CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND
THE LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
ELSEWHERE...GUSTS AROUND 15 KNOTS ARE EXPECTED.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
NIGHT. THUNDERSTORM COVERAGE MAY BE MORE WIDESPREAD LATE IN THE
DAY THROUGH SATURDAY EVENING.

A SFC BNDRY SETTLES ACRS THE WATERS SUN INTO MON. AS A RESULT...WNDS
ON THE WATERS SHUD BE RATHER LGT OUTSIDE OF TSRA. HWVR...STORMS MAY
CAUSE LCLLY HIER WNDS/WAVES...PROMPTING ISSUANCE OF MARINE WRNGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-009-
     010-013-014-016>018.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ042-050>053-
     055>057-502.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ532>534-537-540>543.

&&

UPDATE...WOODY!
PRVS...BJL/HTS
Hazardous weather outlook, Jul 19, 6:45 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 AM EDT FRI JUL 19 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
200945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
745 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
THIS EVENING FOR WASHINGTON DC...ARLINGTON...FALLS
CHURCH...ALEXANDRIA AND SOUTHERN BALTIMORE COUNTY INCLUDING THE
CITY OF BALTIMORE. HEAT INDICES AROUND 110 DEGREES ARE EXPECTED
DURING THIS TIME. ELSEWHERE...A HEAT ADVISORY REMAINS IN EFFECT
FROM NOON UNTIL 8 PM THIS EVENING. HEAT INDICES AROUND 105 DEGREES
ARE EXPECTED.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND FOR THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

A SOUTHERLY FLOW WILL CAUSE TIDAL ANOMALIES TO INCREASE TONIGHT.
MINOR COASTAL FLOODING IS POSSIBLE NEAR HIGH TIDE LATE TONIGHT FOR
AREAS ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE SHORE
OF THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR COASTAL FLOODING IS POSSIBLE NEAR HIGH TIDE EARLY SATURDAY
MORNING.

HEAT INDICES IN EXCESS OF 100 DEGREES ARE EXPECTED SATURDAY
AFTERNOON AND EARLY EVENING. A HEAT ADVISORY MAY BE NEEDED FOR
PORTIONS OF THE OUTLOOK AREA.

A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY FOR THE MARYLAND
CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND FOR THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

A COLD FRONT WILL APPROACH THE AREA SATURDAY THROUGH SATURDAY
NIGHT...BRINGING THE THREAT OF SEVERE THUNDERSTORMS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-200945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
745 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM NOON UNTIL 8 PM FRIDAY...FOR
PORTIONS OF THE VIRGINIA PIEDMONT AS WELL AS THE NORTHERN AND
WESTERN SUBURBS OF WASHINGTON AND BALTIMORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES IN EXCESS OF 100 DEGREES ARE EXPECTED MAINLY EAST OF
THE BLUE RIDGE MOUNTAINS SATURDAY AFTERNOON AND EARLY EVENING. A
HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THIS AREA.

A COLD FRONT WILL APPROACH THE AREA SATURDAY THROUGH SATURDAY
NIGHT...BRINGING THE THREAT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat, 1 excessive heat. Local standard time, as filed.

Heat, Southern Fauquier

When
July 19, 10:40 AM EST to 4:30 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Manassas.

Heat, Culpeper

When
July 19, 10:40 AM EST to 4:30 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Manassas.

Heat, Orange

When
July 19, 10:40 AM EST to 4:30 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat indices were around 105 to 107 degrees at Manassas.

Heat, Loudoun

When
July 19, 11:30 AM EST to 3:30 PM EST
Where
Loudoun forecast zone
Reported by
ASOS

Heat indices were around 105 to 106 degrees at Dulles International.

Heat, Fairfax

When
July 19, 11:30 AM EST to 3:30 PM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat indices were around 105 to 108 degrees at Dulles International Airport.

Heat, Prince William

When
July 19, 11:40 AM EST to 2:40 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices were around 105 to 109 degrees at Quantico and Manassas.

Heat, Stafford

When
July 19, 11:40 AM EST to 2:40 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices were around 105 to 109 degrees at Quantico.

Heat, Spotsylvania

When
July 19, 11:40 AM EST to 2:40 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat indices were around 105 to 109 degrees at Quantico.

Heat, King George

When
July 19, 11:40 AM EST to 2:40 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices were around 105 to 109 degrees at Quantico.

Excessive Heat, Arlington

When
July 19, 12:30 PM EST to 2:30 PM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat indices were around 110 degrees at Reagan National.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467944, 467947, 467950, 467936, 467943, 467937, 467938, 467940, 467942, 468059.